MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE® SEALED LEAD ACID BATTERY; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE® SEALED LEAD ACID BATTERY; VENTRICULAR (ASSIST) BYPASS
Model Number 109200
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/17/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that after periodic replacement of the power module backup battery on 17sep2024, the battery started to be charged by the power module.However, the red lamp remained, so a replacement was requested.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of a ¿red lamp was confirmed during evaluation of the returned heartmate sealed lead acid battery (serial number: (b)(6).The backup battery was installed in a known working test power module and upon powering on the system, a yellow wrench and red battery alarm activated.Evaluation of the battery revealed that it was in a depleted state, measuring at ~10.56v.It was determined that the battery was unable to support the operation of a test system controller and mock circulatory loop.The records for the battery were reviewed, and it was found that the battery had surpassed its recommended top charge date at the time of the reported event.The power module backup batteries are top charged every 90 days to ensure the battery state of charge stays above 70% charge.This is to prevent the 12v batteries from remaining in an unused state for an extended period of time, which may result in an overly discharged battery and compromised battery function.The battery for this event was last top charged by abbott on 21aug2023.The battery¿s next top charge was due on (b)(6) 2023.The battery was shipped from abbott medical japan to nipro on 15nov2023.It was reported that the abnormal alarm occurred on (b)(6) 2024, during periodic replacement of the power module battery.This is indicative that the battery was installed into the power module approximately ~303 days after its top charge was due.The root cause of the reported event was determined to be that the battery had entered deep discharge, due to not being properly charged before the indicated top charge date.Battery inspection data was reviewed for the 12v sla backup battery, serial number: (b)(6), revealing that the battery passed all inspection testing.The heartmate iii instructions for use (rev.A, section 7) instructs users on how to handle red battery alarms that occur on the power module.A red battery alarm with a yellow wrench alarm signifies that the internal backup battery is not functioning properly.Users are instructed to immediately switch to a new power source.The heartmate iii instructions for use (rev.A, section 3) states that the power module contains an internal backup battery that provides approximately 30 minutes of backup power to the system during a power emergency.It instructs to keep the power module plugged into ac power at all times to make sure that the power module backup battery is charged and ready for use in case of power interruption.If the power module is without ac power for approximately 18 hours or more, the power module backup battery may be damaged.Additionally, it is stated that if the power module backup battery is not installed or connected when the power module is plugged in, the power module alarms, indicating that it cannot provide backup power in the event of a power interruption.The patient handbook (rev.C) cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of a ¿red lamp¿ was confirmed during evaluation of the returned heartmate sealed lead acid battery (serial number: (b)(6)).The backup battery was installed in a known working test power module and upon powering on the system, a yellow wrench and red battery alarm activated.Evaluation of the battery revealed that it was in a slightly depleted state, measuring at ~10.56v.It was determined that the battery was unable to support the operation of a test system controller and mock circulatory loop.Further evaluation was not performed as the sealed lead acid (sla) battery posed a chemical hazard and its encapsulation prevented further access to sub-assemblies.Review of this battery's history indicated that it was manufactured on 23feb2023, and therefore was not expired at the time of the reported event.Review of records also revealed that this battery passed the appropriate maintenance procedures on 21aug2023 prior to being shipped to the customer.Provided information indicated that the reported alarm occurred on (b)(6) 2024, after periodic replacement of the battery.The root cause of the observed charging issue cannot be conclusively determined through this analysis.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE® SEALED LEAD ACID BATTERY
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key20408838
Report Number2916596-2024-06561
Device Sequence Number20462380
Product Code DSQ
UDI-Device Identifier00813024012566
UDI-Public(01)00813024012566(17)260131
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2026
Device Model Number109200
Device Catalogue Number109200
Device Lot NumberGX054
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/17/2024
Supplement Date Received by Manufacturer01/21/2025
10/30/2025
Initial Report FDA Received Date10/09/2024
Supplement Report FDA Received Date01/31/2025
11/17/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/23/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown